Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Remarks on a Nonlinear Parabolic Equation


Authors: Matania Ben-Artzi, Jonathan Goodman and Arnon Levy
Journal: Trans. Amer. Math. Soc. 352 (2000), 731-751
MSC (1991): Primary 35K15, 35K55
DOI: https://doi.org/10.1090/S0002-9947-99-02336-3
Published electronically: October 6, 1999
MathSciNet review: 1615935
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The equation $u_{t} =\Delta u +\mu |\nabla u | $, $\mu \in \mathbb{R}$, is studied in $\mathbb{R}^{n}$ and in the periodic case. It is shown that the equation is well-posed in $L^{1}$ and possesses regularizing properties. For nonnegative initial data and $\mu <0$ the solution decays in $L^{1}(\mathbb{R}^{n})$ as $t\to \infty $. In the periodic case it tends uniformly to a limit. A consistent difference scheme is presented and proved to be stable and convergent.


References [Enhancements On Off] (What's this?)

  • [AF] L. Alfonsi and F.B. Weissler, Blow-up in $\mathbb{R}^{n}$ for a parabolic equation with a damping nonlinear gradient term, in "Progress in Nonlinear Differential Equations", N.G. Lloyd et al., (Eds.), Birkhauser, 1992. MR 93f:35118
  • [B] M. Ben-Artzi, Global Existence and Decay for a Nonlinear Parabolic Equation, Nonlinear Analysis TMA 19 (1992), 763-768. MR 93i:35066
  • [BRV] S. Benachour, B. Roynette and P. Vallois, Asymptotic Estimates of Solutions of $u_{t} -{\frac {1}{2}}\Delta u = - | \nabla u |$ in $\mathbb{R}_{+} \times \mathbb{R}^{d}, d \ge 2$, J. Funct. Anal. 144 (1997), 301-324. MR 97m:35118
  • [F] A. Friedman, ``Partial Differential Equations of Parabolic Type'', Prentice-Hall, 1964. MR 31:6062
  • [GT] D. Gilbarg and N.S. Trudinger, ``Elliptic Partial Differential Equations of Second Order'', Springer-Verlag, 1977. MR 57:13109
  • [PW] M. Protter and H. Weinberger, ``Maximum Principles in Differential Equations'', Prentice-Hall, 1967. MR 36:2935
  • [Sh] E. Shamir, private communication.
  • [So] P. Souplet, Resultats d' explosion en temps fini pour une equation de la chaleur non lineaire, C.R.A.S. Paris, 321 Serie I, (1995), 721-726. MR 96h:35093
  • [SW] P. Souplet and F.B. Weissler, Poincaré's inequality and global solutions of a nonlinear parabolic equation, Annales Inst. H. Poincaré - Anal. Nonlin. 16 (1999), 337-373.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35K15, 35K55

Retrieve articles in all journals with MSC (1991): 35K15, 35K55


Additional Information

Matania Ben-Artzi
Affiliation: Institute of Mathematics, Hebrew University, Jerusalem 91904, Israel
Email: mbartzi@math.huji.ac.il

Jonathan Goodman
Affiliation: Courant Institute of Mathematical Sciences, New York, New York 10012
Email: goodman@cims.nyu.ed

Arnon Levy
Affiliation: Courant Institute of Mathematical Sciences, New York, New York 10012

DOI: https://doi.org/10.1090/S0002-9947-99-02336-3
Received by editor(s): November 11, 1996
Received by editor(s) in revised form: September 22, 1997
Published electronically: October 6, 1999
Additional Notes: The first author was partially supported by a grant from the Israel Science Foundation
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society